Ohio, 2018

Damaging Winds in Ohio, May 26, 2018

May 26, 2018 · NWS ILN · 4 events in 3 counties and zones

Isolated thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 12:56 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 12:56 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
156 PM EDT Sat May 26 2018

.SYNOPSIS...
An upper level disturbance will move across the region today
bringing shower and thunderstorm chances back to the Ohio
Valley. The best chance of rain today will be in the afternoon
and evening hours. A few additional storms will be possible
Sunday and Monday with warmer weather forecast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection has been slow to get going this morning. Latest runs
of the mesoscale models are now suggesting that the pcpn over
Indiana will move into the region after 18Z. So cut back on the
PoPs this morning, but kept the likely showers and
thunderstorms this afternoon.

Didn't make any changes to the highs today. Left them into the
lower to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
This evening showers and thunderstorms will be likely across the
area and slowly decrease in coverage as daytime heating is lost.
This evening the shortwave will also exit the area with weak
subsidence and drier air moving in behind. PWATs Sunday morning
will continue to fall and be below 1.00" across our far
northwestern zones. The exception will be across our
southeastern zones were moist air will try to hold on. At the
same time Sunday, mid-level ridging will begin to take hold
across the central United States with 850 mb temperatures
responding accordingly across our western zones. Both the ECMWF
and GFS are in fairly good agreement with 850 mb temperatures
rising to around 18 degrees C across our western zones. These
warm low level thermal profiles with a potentially wet ground
will make for a complicated Sunday high temperature forecast. In
general, drier soil will warm up quicker than moist soil,
meaning that the spatial distribution and intensity of todays
rainfall will likely impact Sundays high temperatures. For now,
have just raised temperatures up across the board for Sunday,
but a tighter west/ east temperature gradient will likely exist
than currently depicted.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A southwest to northeast oriented mid and upper level ridge axis
will be in place from Texas into the southern Great Lakes Sunday
night into Monday. This will be in between a tropical system lifting
slowly north toward the Gulf Coast States and an upper level low
over the Rockies. With subsidence across much of our area and a dry
airmass in place, generally expect dry conditions on Monday. The
exception may be across our far south, where slightly better
moisture and some better instabilities could lead to an isolated
afternoon shower or thunderstorm.  Highs on Monday will push into
the upper 80s to around 90 degrees.

The tropical system will continue to lift north across the Gulf
States through the day on Tuesday, eventually helping to begin to
break down the ridge across our region. This will again bring a
chance of an isolated shower or thunderstorms into southern portions
of our area through the day on Tuesday. Clouds will also be on the
increase through the day, possibly helping to keep down temperatures
a tad, with highs mostly in the mid to upper 80s.

The tropical remnants will lift north across our area Tuesday night
into Wednesday night, although there are some timing differences with
this among the models. Will therefore allow for more widespread
showers and embedded thunderstorms to overspread our area later
Tuesday night, continuing through Wednesday and possibly into
Wednesday night. Highs on Wednesday will be in the lower to possibly
mid 80s.

Late in the week, the models differ on how exactly to phase the
tropical remnants into a trough moving across the Great Lakes region.
As a result, there is quite a bit of uncertainty in the later
periods of the long term forecast. For now, will just linger some
chance pops for Thursday into Friday with highs mostly in the mid
80s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Thunderstorm development is increasing as a s/w in the H5 flow
is swinging east through Indiana. The upper lift from this
system, combined with dewpoints in the mid to upper 60s and the
heating of the day is driving this development.

Models are suggesting that the best coverage this afternoon will
be with the line that in on the Indiana-Ohio border. This line
will move through the western tafs in the 18-20Z time frame, and
the eastern tafs from 20-22Z. Kept a VCTS behind the line for a
few hours with the upper support still in the area.

A few convective cells could linger in the south and east in the
evening, but the chance is low enough to leave out of the tafs.

With the dewpoints staying in the mid 60s overnight, added MVFR
fog at all the tafs between 09-13Z.

Visibilities should go VFR by 13Z. It looks like the tafs will
be dry on Sunday as convection is shunted to the south. Could
see a VFR cu ceiling develop in the afternoon.

OUTLOOK...Thunderstorms are possible Wednesday into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Sites
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Sites
Hazardous weather outlook, May 26, 2:11 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Sat May 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
May 26, 2:04 PM EST to 2:06 PM EST
Where
Scioto County, 0.44 mi N of Sciotoville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.776, -82.881

A tree was downed across Elliot Hill Road.

Thunderstorm Wind, Hamilton

When
May 26, 3:12 PM EST to 3:14 PM EST
Where
Hamilton County, 0.69 mi S of Delhi Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.110, -84.580

A tree fell onto a house.

Thunderstorm Wind, Hamilton

When
May 26, 3:18 PM EST to 3:20 PM EST
Where
Hamilton County, 1.48 mi SSE of Cummingsville
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.150, -84.520

A tree and some wires were downed across a road.

Thunderstorm Wind, Clermont

When
May 26, 3:30 PM EST to 3:34 PM EST
Where
Clermont County, 1.38 mi S of Epworth Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.230, -84.250

Several trees were downed in the Loveland area. Some of the trees fell onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747008, 747009, 747010, 747011.